Montana, 2016

Hail and Damaging Winds in Montana, June 10 to 11, 2016

June 10 to 11, 2016 · NWS GGW · 18 events in 6 counties and zones

A low pressure system from the pacific northwest combined with a warm, moist air mass on the lee side of the northern Rocky Mountains to develop and sustain clusters of severe thunderstorms across much of eastern Montana through the evening and overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A low pressure system from the pacific northwest combined with a warm, moist air mass on the lee side of the northern Rocky Mountains to develop and sustain clusters of severe thunderstorms across much of eastern Montana through the evening and overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 10, 1:51 PM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Jun 10, 1:51 PM MST, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
251 PM MDT FRI JUN 10 2016

.SHORT TERM...for northeast Montana...tonight through Sun...

...A threat for severe storms exists tonight across portions of
northeast Montana. A more widespread severe weather potential may
unfold for Saturday afternoon and evening...

A continued threat for severe thunderstorms exist for portions of
northeast montana this evening and tonight with the primary
threats being large hail and damaging winds.

A large upper trough across the Pacific Northwest continues to
drive diffluent southwest flow aloft across Montana. Meanwhile,
surface high pressure south of the region is helping to maintain
light southeast flow. Over time, this will increase low level
moisture. Already dew points are climbing into the 50s in areas
south of the Missouri River. SSEO maximum updrafts look to track
along or to the south of the Missouri River. Though anyone in
northeast Montana has some risk of a severe storm tonight, the
better potential will be here. This will be similar in nature, if
a little north, that what just occurred on Thursday.

Saturday will feature much more in the way of instability and low
level moisture, all while a cold front approaches from the west.
CAPE may exceed 4000 J/KG in some locations with 40-50 kts of 0-6
km bulk vertical shear, which may increase further at night.
Storms will be much more widespread by Saturday afternoon and
capable of very large hail, damaging winds, and brief heavy
rainfall. Initial supercells may organize into linear features as
they progress late in the evening and as shear profiles increase
even further with strengthening LLJ. Anyone with plans or
interests in the area, in particular near the North Dakota Border,
should pay close attention to later forecasts as well as for any
watches and warnings that may be issued. Remember, when thunder
roars, go indoors! Now is the time to have a plan of action in
place for when severe weather strikes.

Cooler and drier weather is expected on Sunday with high pressure
moving into the region. Maliawco

.LONG TERM...Sun night through Fri...

Only minor adjustments made to the going forecast for next week.
Overall pattern with southwest flow aloft is favorable for
thunderstorms although models are somewhat dry for the period.
Question mark will be forcing with shortwaves lifting through the
flow and persistence of a closed low over the upper Midwest may
push their track into western Montana. Kept the focus for pops
over the northwestern zones for most of the period. Ebert

Previous long term discussion...The extended period begins Sunday
night with west to southwest flow aloft for the region. The
pattern evolves into pure southwest flow for the remainder of the
extended term. This is being caused by an upper low dropping into
the Northeastern Pacific off Vancouver Island and remains there
from Tuesday lasting into Saturday. The main problem will be
timing different shortwave through the flow to adjust thunderstorm
chances for the region.

The main impact periods look to be Monday and Tuesday for now with
general thunderstorms possible each day and night within this type
of upper pattern. Monday and Tuesday pose enough instability to be
monitored for enhanced convective wording in future forecast
updates as we near those periods. Otherwise the general slight
chance to chance thunderstorms mainly in the afternoon and evening
hours looks to be a good bet.

The guidance is fairly agreeable on the upper low forcing the area
into pure southwest flow aloft and do differ some on features with
timing and placement. Confidence is fairly good for the period of
mid June will isolated to scattered Thunderstorms and seasonal
temperatures.

Proton

&&

.AVIATION...
VFR conditions will prevail this evening, however, scattered showers
and thunderstorms may bring temporary MVFR CIGS and VSBYS. Some of
the storms may be severe with damaging winds and large hail. Light
southeast winds will continue this evening, though winds will be
gusty and erratic in and near storms. Maliawco

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from midnight tonight to 4 PM MDT Saturday
For Fort Peck Lake for Central and Southern Valley...Garfield...
McCone.

&&

weather.gov/glasgow
Hazardous weather outlook, Jun 10, 2:29 AM MST, 16 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
329 AM MDT FRI JUN 10 2016

MTZ016>027-059>062-110930-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
329 AM MDT FRI JUN 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS NORTHEAST MONTANA. SOME
STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

A LAKE WIND ADVISORY IS IN EFFECT FOR THE EAST HALF OF FORT PECK
LAKE TONIGHT AND SATURDAY FOR EAST WINDS 15 TO 25 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SATURDAY AFTERNOON AND
EVENING. SOME OF THESE STORMS WILL BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 152 km away, was scanning. The volume nearest the first event began at 01:39 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
June 10, 6:41 PM MST
Where
Phillips County, 2.7 mi WNW of Manning Corral Raws
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
47.720, -108.530

Manning Corral Dogtown RAWS site measured a 59 mph wind gust.

Hail, Petroleum

When
June 10, 7:00 PM MST
Where
Petroleum County, 9.17 mi SE of Chain Buttes Raws
Measured
1.5 in hail
Reported by
Public
Coordinates
47.420, -107.940

Public reported ping pong ball sized hail.

Thunderstorm Wind, Petroleum

When
June 10, 7:41 PM MST
Where
Petroleum County, 0.94 mi E of Dry Blood Creek Raws
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
47.230, -108.350

Dry Blood Creek RAWS site recorded a 72 mph wind gust.

Hail, Petroleum

When
June 10, 7:45 PM MST
Where
Petroleum County, 9.25 mi NNE of Dry Blood Creek Raws
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
47.359, -108.318

Strom chaser reported tennis ball sized hail just inside the edge of Petroleum County.

Thunderstorm Wind, Petroleum

When
June 10, 7:45 PM MST
Where
Petroleum County, 9.25 mi NNE of Dry Blood Creek Raws
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
47.359, -108.318

Strom chaser reported 70 mph wind gusts just inside the edge of Petroleum County.

Thunderstorm Wind, Garfield

When
June 10, 8:56 PM MST
Where
Garfield County, 1.41 mi W of Jordan
Measured
79 kt (91 mph) measured gust
Reported by
ASOS
Coordinates
47.320, -106.910

ASOS at Jordan measured a 91 mph wind gust. Telephone and electrical lines were downed.

Thunderstorm Wind, Garfield

When
June 10, 9:04 PM MST
Where
Garfield County, 1.41 mi W of Jordan
Measured
52 kt (60 mph) measured gust
Reported by
Storm Chaser
Coordinates
47.320, -106.910

Storm chasers reported sustained winds of 50 mph with gusts up to 60 mph.

Thunderstorm Wind, Garfield

When
June 10, 9:15 PM MST
Where
Garfield County, 1.57 mi ENE of Jordan
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
47.330, -106.850

Storm chaser reported wind gusts up to 60 mph.

Thunderstorm Wind, Garfield

When
June 10, 9:26 PM MST
Where
Garfield County, 1.57 mi ENE of Jordan
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
47.330, -106.850

Storm chasers reported power poles snapped off and power lines and transformer blocking traffic on MT-Highway 200.

Thunderstorm Wind, Garfield

When
June 10, 9:26 PM MST
Where
Garfield County, 1.57 mi ENE of Jordan
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
47.330, -106.850

Storm chasers estimate 70 mph wind gusts.

Thunderstorm Wind, Dawson

When
June 10, 9:30 PM MST
Where
Dawson County, 0.69 mi S of Richey
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.640, -105.070

Public reported a 65 mph wind gust.

Thunderstorm Wind, McCone

When
June 10, 10:20 PM MST
Where
McCone County, 3.34 mi SW of Circle
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.380, -105.640

Trained spotter reported a barn blown down and a camper rolled over.

Thunderstorm Wind, Dawson

When
June 10, 10:35 PM MST
Where
Dawson County, 1.4 mi W of Bloomfield
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.420, -104.960

Trained spotter measured a 62 mph wind gust along with pea sized hail.

Thunderstorm Wind, Dawson

When
June 10, 11:01 PM MST
Where
Dawson County, Glendive Dawson Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
47.130, -104.800

Glendive airport AWOS recorded a 60 mph wind gust.

Hail, Valley

When
June 11, 12:33 AM MST
Where
Valley County, 2 mi NNW of Glasgow
Measured
1 in hail
Reported by
NWS Employee
Coordinates
48.227, -106.647

NWS employee reported quarter sized hail.

Hail, Valley

When
June 11, 12:35 AM MST
Where
Valley County, 0.46 mi W of Glasgow
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
48.200, -106.640

Quarter sized hail was observed at the Glasgow, MT NWS office.

Hail, Valley

When
June 11, 12:45 AM MST
Where
Valley County, 3.45 mi NE of Glasgow Intl Airport (Kggw)
Measured
1 in hail
Reported by
Public
Coordinates
48.250, -106.560

Public reported quarter sized hail.

Hail, Valley

When
June 11, 1:15 AM MST
Where
Valley County, 8.34 mi S of Lustre
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.260, -105.920

Trained spotter reported trees shredded from quarter sized hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642820, 643357, 643358, 643549, 643550, 644194, 644196, 644197, 644685, 644686, 644687, 644688, 644689, 644690, 644691, 644692, 644693, 644694.